Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 93, NWS Birmingham, AL

May 16, 2019Blount County, Jefferson County, St. Clair County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 16, 2019, 4:12 PM CDT for Blount County, Jefferson County, St. Clair County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2019, 4:12 PM CDT (21:12 UTC)
Expired
May 16, 2019, 5:00 PM CDT
In force
48 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blount County, AL, Jefferson County, AL, St. Clair County, AL

The radar

The Birmingham radar (KBMX), 66 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:15 PM CDT, 57 minutes earlier.

Area forecast discussion, May 16, 3:15 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
315 PM CDT Thu May 16 2019

.SHORT TERM...
Through Tonight.

Isolated storms have developed across the northeast counties of
central Alabama along the back side of an upper trof over the
eastern United States. With plenty of dry aloft for evaporative
cooling, expect some of the storms to contain wind gusts 40-45
mph and small hail. Stronger ridge over west Alabama should keep
activity for areas mainly east of I-65. The activity will linger
into the evening hours, and continued isolated storms.

58/rose

.LONG TERM...
/Issued at 330 AM CT/

Friday through Wednesday.

The upper level disturbance will slowly exit the region
Friday. With this in place and another warm day expected, look
for at least isolated showers or afternoon thunderstorm in the
east. Highs will be in the upper 80s with lows in the mid 60s.

Surface high pressure continues eastward on Saturday increasing
southerly flow and moisture back into the region. An upper level
trough slides through the Central Plains as a surface low lifts
northeastward Saturday through Sunday. A southward extending cold
front associated with the surface low will begin to move towards the
area on Sunday increasing rain chances. There still remains some
uncertainty regarding coverage Sunday through Monday. However, the
best chances look to be in our northern and western counties so I
have increased PoPs in these areas. Have kept the chance for
thunderstorms during this time frame given daytime instability and
frontal lifting.

This boundary will lift northeast Monday night/Tuesday, clipping our
far northern counties. Upper level riding begins to become more
amplified across the southeastern US as another upper level trough
and surface low dig through the Plains. Therefore, minimal rain
chances are expected through at least the middle of next week.
Temperatures in the extended look to be slightly above average with
most area reaching the upper 80's during the day.

07

&&

.AVIATION...
18Z TAF Discussion.

VFR conditions will continue through this forecast period with
high pressure and subsidence limiting organized thunderstorm
activity this afternoon. A cumulus deck has begun developing
across the area and daytime heating should be sufficient to
develop a couple isolated thunderstorms this afternoon, but the
lack of an organized lifting mechanism and region wide sinking
motion should limit widespread activity. Left thunder out for now
but will amend if necessary.

86

&&

.FIRE WEATHER...

A slow moving upper level disturbance will help provide isolated
to scattered showers/storms to the area today and tomorrow. Min RH
values will be in the 40 to 50 percent range. Dry weather returns
Saturday, with a front approaching the area on Sunday
night/Monday. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     62  87  64  87  64 /  20  20  10  10  10
Anniston    63  87  65  87  65 /  20  20  10  10  10
Birmingham  67  88  68  88  66 /  20  20  10  10  10
Tuscaloosa  66  90  67  88  65 /  20  10   0  10  10
Calera      64  86  66  87  65 /  20  20  10  10  10
Auburn      65  85  66  87  65 /  20  20  10  10  10
Montgomery  66  89  66  89  65 /  20  20  10  10  10
Troy        65  87  65  88  65 /  10  20  10  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 16, 3:49 AM CDT, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
349 AM CDT Thu May 16 2019

ALZ011>015-017>050-171200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
349 AM CDT Thu May 16 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, May 16, 3:06 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
306 PM CDT Thu May 16 2019

ALZ019-021-027-162045-
Calhoun AL-Talladega AL-Cleburne AL-
306 PM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA...
SOUTHEASTERN CALHOUN AND SOUTHWESTERN CLEBURNE COUNTIES UNTIL 345 PM
CDT...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cobb Town, moving southeast at 5 mph.

Pea size hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Anniston, Oxford, Cobb Town, West End-Cobb Town, Saks, Hobson City,
Anniston Regional Airport, Oxford Lake, Blue Mountain, Mount Cheaha,
Dearmanville and Choccolocco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3347 8582 3347 8584 3364 8594 3372 8582
      3362 8562
TIME...MOT...LOC 2006Z 315DEG 6KT 3365 8584

40/Sizemore
Local storm report, May 16, 3:17 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             1 NNE HOBSON CITY       33.63N 85.84W
05/16/2019  E0.70 INCH       CALHOUN            AL   PUBLIC

&&

MAL
Local storm report, May 16, 3:19 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 PM CDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             ANNISTON                33.65N 85.83W
05/16/2019  E0.70 INCH       CALHOUN            AL   PUBLIC

&&

MAL
Special weather statement, May 16, 3:31 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
331 PM CDT Thu May 16 2019

ALZ017-162115-
Blount AL-
331 PM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT COUNTY UNTIL 415 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nectar, or near Cleveland, moving southeast at 15 mph.

Dime size hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Oneonta, Blountsville, Cleveland, Dallas, Locust Fork, Altoona, Susan
Moore, Trafford, Allgood, Fairview, Hayden, Nectar, Rosa, County
Line, Bangor, Blount Springs, Inland Lake, Easley, Smoke Rise and
Remlap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3402 8633 3386 8648 3381 8672 3384 8676
      3384 8684 3391 8692 3392 8689 3394 8688
      3393 8686 3395 8684 3395 8679 3403 8672
      3403 8670 3406 8670 3405 8668 3407 8669
      3411 8665 3412 8662 3412 8661 3413 8660
TIME...MOT...LOC 2030Z 302DEG 14KT 3401 8664

40/Sizemore
Special weather statement, May 16, 3:51 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
351 PM CDT Thu May 16 2019

ALZ017-026-162115-
St. Clair AL-Blount AL-
351 PM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLOUNT AND NORTHERN
ST. CLAIR COUNTIES UNTIL 415 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm near
Inland Lake, or near Oneonta, moving southeast at 20 mph.

Dime size hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Springville, Odenville, Margaret, Argo, Ashville, Ragland, Inland
Lake, Branchville, Highland Lake, Whitney Junction, St. Clair
Springs, Wattsville, Holly Springs, Caldwell, Horse Pens Forty, I 59
Rest Areas At Oneonta and Remlap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3399 8637 3397 8634 3394 8637 3394 8633
      3396 8632 3383 8611 3370 8620 3364 8637
      3375 8654 3377 8654 3377 8657 3383 8667
      3387 8648
TIME...MOT...LOC 2050Z 310DEG 17KT 3386 8642

40/Sizemore
Local storm report, May 16, 4:07 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
407 PM CDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     1 SSE ANNISTON          33.64N 85.82W
05/16/2019                   CALHOUN            AL   PUBLIC

            A TREE AND POWER POLE WERE BLOWN DOWN.

&&

MAL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 3:06 PM CDTSpecial Weather StatementBMXCalhoun39 min
May 16, 3:31 PM CDTSpecial Weather StatementBMXBlount44 min
May 16, 3:51 PM CDTSpecial Weather StatementBMXSt. Clair24 min
May 16, 4:15 PM CDTSpecial Weather StatementBMXSt. Clair45 min
May 16, 4:38 PM CDTSpecial Weather StatementBMXSt. Clair52 min
May 16, 4:42 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Talladega48 min
May 16, 4:50 PM CDTSpecial Weather StatementBMXElmore25 min
May 16, 5:13 PM CDTSpecial Weather StatementBMXClay32 min
May 16, 5:19 PM CDTSpecial Weather StatementBMXTalladega41 min
May 16, 5:40 PM CDTSpecial Weather StatementBMXElmore35 min
May 16, 5:49 PM CDTSpecial Weather StatementBMXTallapoosa26 min
May 16, 6:00 PM CDTSpecial Weather StatementBMXClay, Jefferson, Shelby, Talladega45 min
May 16, 6:28 PM CDTSpecial Weather StatementBMXTallapoosa47 min
May 16, 6:36 PM CDTSevere Thunderstorm WarningBMXTallapoosa39 min
May 16, 6:44 PM CDTSpecial Weather StatementBMXClay, Shelby46 min
May 16, 6:50 PM CDTSpecial Weather StatementBMXJefferson40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.